Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Midland/Odessa, TX

April 13, 2017Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 2017, 12:39 AM CDT for Jeff Davis County, Presidio County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2017, 12:39 AM CDT (05:39 UTC)
Expired
Apr 13, 2017, 1:30 AM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jeff Davis County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4198 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS54 KMAF 130539
SVRMAF
TXC243-377-130630-
/O.NEW.KMAF.SV.W.0073.170413T0539Z-170413T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1239 AM CDT THU APR 13 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Jeff Davis County in southwestern Texas...
  North central Presidio County in southwestern Texas...

* Until 130 AM CDT

* At 1238 AM CDT, a severe thunderstorm was located over Valentine,
  or 31 miles northwest of Marfa, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3050 10456 3066 10458 3072 10417 3045 10415
TIME...MOT...LOC 0538Z 271DEG 21KT 3058 10446 

HAIL...1.00IN
WIND...<50MPH
 
$$

44
1 follow-up statement
640 
WWUS54 KMAF 130552
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1252 AM CDT THU APR 13 2017

TXC243-377-130630-
/O.CON.KMAF.SV.W.0073.000000T0000Z-170413T0630Z/
Jeff Davis TX-Presidio TX-
1252 AM CDT THU APR 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTH CENTRAL JEFF DAVIS AND NORTHERN PRESIDIO COUNTIES...

At 1252 AM CDT, a severe thunderstorm was located 10 miles east of
Valentine, or 24 miles west of Fort Davis, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of south
central Jeff Davis and northern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3048 10439 3068 10440 3072 10417 3045 10415
TIME...MOT...LOC 0552Z 267DEG 30KT 3059 10431 

HAIL...1.00IN
WIND...<50MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:35 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 12, 11:35 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1135 PM CDT Wed Apr 12 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Thunderstorms will possibly affect KFST and KMAF through 13/06Z, but
the other terminals are likely done.  Expect IFR clouds to develop,
but this will likely not occur aggressively until the mid and high
clouds clear out.  Low clouds, and perhaps fog, will begin to lift
around 13/15Z.  More thunderstorms could develop Thursday afternoon,
but they may stay west of all terminals.

&&

.PREV DISCUSSION... /issued 139 PM CDT Wed Apr 12 2017/

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 6 AM MDT Thursday for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch until 7 AM CDT /6 AM MDT/ Thursday for Andrews-
     Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 12, 9:19 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
919 PM CDT WED APR 12 2017

TXZ058-067-068-075-130300-
Pecos TX-Reeves County and Upper Trans Pecos TX-Crane TX-Ward TX-
919 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 1000
PM CDT...

At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coyanosa to 11 miles northwest of Fort
Stockton. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Grandfalls, Royalty, Coyanosa and Imperial Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3164 10276 3097 10274 3097 10296 3125 10318
TIME...MOT...LOC 0218Z 203DEG 36KT 3126 10316 3104 10298

44
Local storm report, Apr 12, 10:03 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
1003 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             24 WNW FORT STOCKTON    31.02N 103.26W
04/12/2017  E1.50 INCH       Pecos              TX   PUBLIC

            PING PONG SIZE HAIL REPORTED FIVE MILES N OR I-10...EXIT
            235.

&&

MARK.STROBIN
Special weather statement, Apr 12, 10:28 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1028 PM CDT WED APR 12 2017

TXZ074-075-130415-
Pecos TX-Davis/Apache Mountains Area TX-
1028 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHWESTERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 1115 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or 11 miles east of Fort Davis, moving northeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hovey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3042 10373 3056 10382 3085 10349 3049 10329
TIME...MOT...LOC 0327Z 242DEG 21KT 3053 10371

44
Special weather statement, Apr 12, 11:50 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1150 PM CDT WED APR 12 2017

TXZ074-130530-
Davis/Apache Mountains Area TX-
1150 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving northeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.

LAT...LON 3088 10376 3071 10351 3049 10404 3065 10415
TIME...MOT...LOC 0450Z 239DEG 49KT 3062 10402

33
Local storm report, Apr 13, 12:11 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1211 AM CDT THU APR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             6 W FORT DAVIS          30.59N 104.00W
04/12/2017  E1.25 INCH       Jeff Davis         TX   AMATEUR RADIO

            FORT DAVIS RESORT.

&&

JAMES.DEBERRY
Special weather statement, Apr 13, 12:31 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1231 AM CDT THU APR 13 2017

TXZ074-079-080-130615-
Presidio Valley TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
1231 AM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 115 AM CDT...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Valentine, or 26 miles north of Candelaria, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3051 10487 3085 10433 3058 10416 3030 10477
      3035 10482 3036 10481 3039 10486 3042 10485
      3042 10486 3044 10486 3044 10487
TIME...MOT...LOC 0531Z 239DEG 30KT 3052 10463

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:13 PM CDTSpecial Weather StatementMAFWard47 min
Apr 12, 7:15 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 7:18 PM CDTSevere Thunderstorm WarningMAFPresidio42 min
Apr 12, 7:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves40 min
Apr 12, 8:13 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 8:15 PM CDTSpecial Weather StatementMAFReeves45 min
Apr 12, 8:22 PM CDTSpecial Weather StatementMAFReeves38 min
Apr 12, 8:44 PM CDTTornado WarningMAFAndrews31 min
Apr 12, 8:45 PM CDTSpecial Weather StatementMAFWard45 min
Apr 12, 8:47 PM CDTSpecial Weather StatementMAFReeves43 min
Apr 12, 9:01 PM CDTSpecial Weather StatementMAF44 min
Apr 12, 9:05 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Apr 12, 9:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 12, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines36 min
Apr 12, 9:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 9:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin48 min
Apr 12, 10:02 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 12, 10:28 PM CDTSpecial Weather StatementMAF47 min
Apr 12, 10:52 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 11:18 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Apr 12, 11:50 PM CDTSpecial Weather StatementMAFJeff Davis40 min
Apr 13, 12:26 AM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Apr 13, 12:31 AM CDTSpecial Weather StatementMAFJeff Davis44 min
Apr 13, 1:08 AM CDTSpecial Weather StatementMAFJeff Davis52 min
Apr 13, 1:09 AM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Apr 13, 1:29 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:14 AM CDTSpecial Weather StatementMAFJeff Davis46 min
Apr 13, 2:35 AM CDTSevere Thunderstorm WarningMAFPresidio40 min
Apr 13, 4:17 AM CDTSpecial Weather StatementMAFTerrell58 min
Apr 13, 4:46 AM CDTAreal Flood AdvisoryMAFTerrell3 hr
Apr 13, 5:37 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.